• Welcome to Phoenix Rising!

    Created in 2008, Phoenix Rising is the largest and oldest forum dedicated to furthering the understanding of and finding treatments for complex chronic illnesses such as chronic fatigue syndrome (ME/CFS), fibromyalgia (FM), long COVID, postural orthostatic tachycardia syndrome (POTS), mast cell activation syndrome (MCAS), and allied diseases.

    To register, simply click the Register button at the top right.

Burning and tingling, numbness starting after 6 weeks of B12 therapy

boo85

Senior Member
Messages
178
@Freddd

@Sushi

@ahmo

@caledonia

Hi there,

Not sure if anyone remembers me but I've had bad low B12 symptoms and problems for the past 2.5 years.

I started 1mg (1000mcg) of daily hydroxoB12 injections on the 9th May 2015 and haven't missed a day since.

It hasn't been 2 months yet since starting injections, though while I'm generally happy with how I've progressed, I do have a new concern...

In the past 2 weeks I have noticed that my feet feel tingly, or it feels like I've gotten zapped or bitten by something on my leg or skin, when nothing is there. My arms feel weaker in the past few days, and my sore feet are worse in the past week. I have never had this symptom before with tingling or burning feet.

I'm worried because I feel like in some way, even with this B12 therapy, I'm getting worse. Symptoms are coming up that I've never had before, so it's not like this burning and tingling is me "reversing back through" my old symptoms, because this burning and tingling feet is new. I take plenty of magnesium every day and have done so for the past 6 months (see below.)

I just don't want to make my condition worse with these daily injections, because that's what it seems like I'm doing... :(

Today I can also taste metal in my mouth. The metallic taste in my mouth happens randomly on some days, maybe one day per week? Is this a sign of healing?

Last night I had a bit of interrupted sleep and woke up feeling panicky, where I had to try to calm myself to get back to sleep. Today, I feel a bit better than during the night, but the burning in my feet is still there. I've skipped my B12 injection for today to see what people here have to say first.

The only difference I can think of regarding the interrupted sleep last night and metal taste in my mouth today is because yesterday morning I took 4000mcg of methylfolate instead of the usual 1600mcg.

Since starting 1000mcg daily hydroxoB12 injections in early May, I've also been taking 1000mg of magnesium per day (4 different types of magnesium). The magnesium is spread out over breakfast, lunch and dinner, not taken all at once.

I currently also take ferritin every day, and 3000IU of Vitamin D.

I try to get as much potassium as I can too. I have potassium salts and am currently taking cream of tartar for potassium, as well as eating creamed coconut.

I've been taking 1600mcg of methylfolate each day, and am trying to slowly titrate up...

Thank you for your thoughts!
 

ahmo

Senior Member
Messages
4,805
Location
Northcoast NSW, Australia
The only difference I can think of regarding the interrupted sleep last night and metal taste in my mouth today is because yesterday morning I took 4000mcg of methylfolate instead of the usual 1600mcg.
That's a huge increase in one dose. Certainly enough to wake you up, feeling panicky. Fred's advice is to increase 100-200mcg every day or 2. Even at that level, sometimes I experienced restlessness, histamine rush.

My only thoughts are, as you've noted, Fred's comments re B12 waking up the nervous system. I don't know that it's only reawakening symptoms from the past, or rather a sign of new activity. Looking forward to contributions of others. :balloons:
 

helen1

Senior Member
Messages
1,033
Location
Canada
Too much folate compared to B12 can cause neuropathy, as B12 is what keeps folate in the cells where you want it. Without enough B12 to do that job, folate stays in your circulation and can cause problems. I think you might look more carefully at your ratio of B12 to folate.

Definitely folate can cause sleep disturbance especially if you took your last dose later in the day.
 

caledonia

Senior Member
Yes, I would agree with the others.

The B12 should be higher than the methylfolate. I would suggest reducing the amount of methylfolate to under 1000mcg. Maybe even just stop methylfolate for awhile until things get back into balance, then restart at 200mcg or something.